Michigan, 2011Winter Weather in Michigan, December 16, 2011
December 16, 2011 · NWS MQT · 1 event in 1 county or zone
Slippery roads from several inches of lake effect snow contributed to numerous car accidents across Gogebic County on the 16th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slippery roads from several inches of lake effect snow contributed to numerous car accidents across Gogebic County on the 16th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 16, 5:46 AM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Dec 16, 5:46 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
646 AM EST FRI DEC 16 2011
UPDATED AVIATION DISCUSSION FOR 12Z TAFS
.SYNOPSIS...
WATER VAPOR IMAGERY AND RUC ANALYSIS SHOW RIDGING INTO WRN CANADA
AND A DOWNSTREAM TROF EXTENDING S INTO THE NRN PLAINS/GREAT LAKES.
FLOW IS SPLIT WITH A WEAKER SRN STREAM FEATURING A MID LEVEL LOW
OVER SRN CA AND A WEAK SHORTWAVE OVER THE SRN PLAINS. A POTENT
SHORTWAVE PASSED THRU THE UPPER GREAT LAKES LAST EVENING...BRINGING
A BOUT OF STRONG WINDS OVER LAKE SUPERIOR AND LAKE ENHANCED SNOW IN
ITS WAKE. WINDS GUSTED TO 58MPH AT GRAND MARAIS AND 61MPH AT
STANNARD ROCK. LES HAS NOTABLY DIMINISHED OVER THE LAST FEW HRS AS
FAST WNW FLOW IS PUSHING SYSTEMS ALONG QUICKLY. NEXT WEAK SHORTWAVE
TROF IS MOVING INTO THE DAKOTAS AND MANITOBA. A MORE IMPORTANT
SHORTWAVE IS TOPPING THE WRN CANADA RIDGE OVER NRN BRITISH COLUMBIA
AND THE SRN YUKON.
&&
.DISCUSSION...
WEATHER THRU THIS FCST PERIOD WILL BE DOMINATED BY A MEAN RIDGE OF
VARYING AMPLITUDE OVER WRN CANADA AND A DOWNSTREAM POLAR VORTEX IN
THE VCNTY OF NRN HUDSON BAY/BAFFIN ISLAND. END RESULT SHOULD BE
SEVERAL QUICK MOVING NRN STREAM SHORTWAVES WITH VERY LITTLE PCPN
OUTSIDE OF AREAS AFFECTED BY SOME LAKE EFFECT/LAKE ENHANCED SNOW
ASSOCIATED WITH PASSING WAVES. FLOW ALSO LOOKS TO REMAIN SPLIT WITH
SRN STREAM WAVES AND ASSOCIATED PCPN PASSING S OF UPPER MI.
OVERALL...IT WILL NOT BE AN ESPECIALLY WINTRY PATTERN HEADING TOWARD
THE LATTER PORTION OF DEC AS NORTHERLY POSITION OF POLAR VORTEX
LARGELY HOLDS ARCTIC AIR N OF THE AREA. ONLY BRIEF INTRUSIONS OF
COLDER AIR WILL OCCUR OVER THE NEXT 7 DAYS.
FOR TODAY...DESPITE 850MB TEMPS IN THE -14 TO -16C RANGE...ONGOING
LES WILL HAVE TO FIGHT DRY AIR/LOW INVERSION. 00Z KINL SOUNDING
SHOWED INVERSION BASED AROUND 875MB/4000FT MSL. NAM/GFS FCST
SOUNDINGS HAVE A GOOD HANDLE ON THIS. ALTHOUGH CONVECTION WILL BE
SHALLOW...THE DENDRITIC SNOW GROWTH TEMP ZONE WILL BE WITHIN THE
CONVECTIVE LAYER. SO...THERE SHOULD BE SOME LIGHT FLUFFY SNOW
ACCUMULATION TODAY OF AN INCH...MAYBE TWO...WHERE LES IS MORE
PERSISTENT. WEAK SHORTWAVE OVER THE DAKOTAS/MANITOBA WILL HAVE
LITTLE IMPACT ON LES THIS AFTN/EVENING AS WEAK QVECTOR DIVERGENCE
DOMINATES. GFS/NAM HAVE ALSO BACKED OFF ON DEEPENING OF MOISTURE
PROFILE WITH PASSING WAVE. LES AFFECTING NW/WNW FLOW FAVORED AREAS
TODAY WILL SHIFT TONIGHT AS WINDS BACK SW AHEAD OF STRONGER
SHORTWAVE (CURRENTLY OVER NRN BRITISH COLUMBIA/SRN YUKON) DROPPING
SE THRU SASKATCHEWAN/MANITOBA.
AS SHORTWAVE DROPS SE THRU THE UPPER GREAT LAKES SAT...HEALTHY DEEP
LAYER FORCING PER QVECTORS WILL OVERSPREAD THE AREA. COMBINED WITH
STEEP MIDLEVEL LAPSE RATES UPWARDS OF 7.5C/KM...WAVE MAY BE ABLE TO
SQUEEZE OUT A BRIEF PERIOD OF LIGHT SNOW AT MOST LOCATIONS. ANY
SYNOPTIC SNOW ACCUMULATION SHOULD BE UNDER AN INCH. 850MB TEMPS
AROUND -10C WILL SUPPORT SOME LAKE ENHANCEMENT OVER WRN UPPER MI AS
WINDS SHIFT FROM SW TO NW. A FEW INCHES OF SNOW CERTAINLY POSSIBLE
OVER THE NW SAT AFTN INTO EARLY SAT EVENING. BRIEF ENHANCEMENT WILL
SHIFT INTO AREAS E OF KMQT SAT EVENING AS WINDS SHIFT NW. THERE MAY
BE SOME LAKE ENHANCEMENT OFF NRN LAKE MICHIGAN INTO THE FAR ERN FCST
AREA SAT AFTN IN THE SW FLOW AHEAD OF THE SHORTWAVE. RIGHT NOW...IT
APPEARS WINDS WILL HAVE TOO MUCH A WRLY COMPONENT TO OFFER MUCH
ENHANCEMENT POTENTIAL FOR SCHOOLCRAFT/LUCE COUNTIES. NW FLOW LES
WILL RAPIDLY DIMINISH SAT NIGHT FROM W TO E AS AIRMASS QUICKLY DRIES
AND INVERSION CRASHES TO 4KFT OR LOWER.
WAA WILL BE UNDERWAY SUN AS NEXT SHORTWAVE MOVES ACROSS SCNTRL
CANADA. ALL GUIDANCE SHOW ASSOCIATED SFC LOW PASSING N OF UPPER MI
SUN NIGHT. WAA/ISENTROPIC ASCENT IS STRONG SUN WITH 40+KT WINDS
ORIENTED PERPENDICULAR TO TIGHTLY SPACED ISOBARS. HOWEVER..AIRMASS
IS VERY DRY AT THE LOWER LEVELS. AT THIS POINT...PLAN TO CARRY A DRY
FCST SUN/SUN NIGHT WITH ANY PCPN N OF UPPER MI. SHALLOW MOISTURE
DROPPING INTO THE AREA BEHIND COLD FRONT WITH 850MB TEMPS FALLING
PERHAPS TO AROUND -12C MAY SUPPORT SOME LIGHT LES/FLURRIES OFF LAKE
SUPERIOR MON INTO MON NIGHT.
TWO MORE SHORTWAVES WILL PASS ACROSS THE AREA DURING THE MIDDLE OF
NEXT WEEK...TUE AND THU. PCPN CHANCES APPEAR LIMITED...AND AIR MASS
MAY NOT EVEN BE COLD ENOUGH TO SUPPORT MUCH IF ANY LAKE EFFECT.
&&
.AVIATION /FOR THE 12Z TAF ISSUANCE/...
NORTHWEST WINDS FLOWING ACROSS LK SUPERIOR WILL KEEP CHANCES OF LK
EFFECT SNOWS ACROSS MUCH OF UPR MICHIGAN. EXPECT IFR CONDITIONS IN
THE MORNING AT KCMX AS UPPER WAVE MOVES ACROSS AND ENHANCES ONGOING
SNOW SHOWERS. OTHERWISE...OCCASIONAL FLURRIES WITH MVFR CONDITIONS
ARE IN FCST AT KIWD AND KSAW. BY TONIGHT...JUST SOME MID CLOUDS WILL
BE PUSHING ACROSS THE UPPER LAKES. EXPECT VFR CONDITIONS AT ALL THE
TAF SITES TONIGHT.
&&
.MARINE /FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE/...
STRONG GALE EVENT WITH EVEN SOME STORM FORCE GUSTS HAS WOUND DOWN.
WINDS BECOME LESS THAN 20 KTS THROUGH TONIGHT AS HIGH PRESSURE
RIDGE SETTLES ACROSS. LIGHT WINDS ARE BRIEF THOUGH AS STRONG AND
QUITE CHANGEABLE WINDS ARE THEN EXPECTED THROUGH EARLY NEXT WEEK.
SOUTHWEST WINDS INCREASE TO 30 KTS ON SATURDAY AS LOW PRESSURE
TROUGH APPROACHES. DESPITE WARM AIR ADVECTION AND HIGHER
STABILITY...STRONG PRESSURE FALLS NORTH OF LK SUPERIOR MAY LEAD TO
GALE FORCE GUSTS OVR CNTRL LK SUPERIOR BTWN KEWEENAW AND ISLE ROYALE
SATURDAY AFTERNOON AND EVENING. WINDS SHIFT NORTHWEST BEHIND TROUGH
BUT THE ARRIVAL OF YET ANOTHER TROUGH FM NORTHWEST ON SUNDAY LEADS
TO MORE STRONG SOUTHWEST WINDS SUNDAY AFTERNOON AND EVENING. GALES
APPEAR POSSIBLE OVR CNTRL LK SUPERIOR ONCE AGAIN. WINDS STAY BTWN
20-30 KTS FOR EARLY NEXT WEEK AS ANOTHER TROUGH IS FORECAST TO MOVE
ACROSS THE AREA.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SYNOPSIS...ROLFSON
DISCUSSION...ROLFSON
AVIATION...JLA
MARINE...JLA
Hazardous weather outlook, Dec 16, 4:02 AM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
502 AM EST FRI DEC 16 2011
MIZ001>007-009>014-084-085-171300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
502 AM EST FRI DEC 16 2011 /402 AM CST FRI DEC 16 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
LSZ162-240>251-263>267-171300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
502 AM EST FRI DEC 16 2011 /402 AM CST FRI DEC 16 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
GALE FORCE GUSTS ARE POSSIBLE SATURDAY AFTERNOON AND ALSO SUNDAY
AFTERNOON AND SUNDAY NIGHT OVER PORTIONS OF WESTERN AND CENTRAL LAKE
SUPERIOR.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-171300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
502 AM EST FRI DEC 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
ROLFSON
In the hours before
Local storm report, Dec 16, 1:32 AM CST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
232 AM EST FRI DEC 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM SNOW MUNISING 46.41N 86.65W
12/16/2011 E2.0 INCH ALGER MI LAW ENFORCEMENT
TOTAL SNOWFALL SINCE LATE THURSDAY AFTERNOON. ROUGH
ESTIMATE DUE TO STRONG WINDS AND BLOWING SNOW. ROADS ARE
SLIPPERY.
&&
JLAWinter Weather, Gogebic
- When
- December 16, 7:00 AM CST to 6:30 PM CST
- Where
- Gogebic forecast zone
- Injuries
- 0 direct, 1 indirect
- Property damage
- $40,000
- Reported by
- Newspaper
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
Slippery roads from several inches of lake effect snow contributed to numerous car accidents from Ironwood through Wakefield to Marenisco on the 16th. One two-car accident in Bessemer resulted in injuries to a 44 year-old man.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, December 16 to 18, 201111 events
- Dense Fog in California, December 16 to 20, 20114 events
- Strong Wind in Pennsylvania, December 16, 2011$5,000 · 4 events
- Strong Wind in New Jersey, December 16, 2011$4,000 · 3 events
- High Wind in California, December 16 to 17, 201168 kt wind · 3 events
- Winter Weather in Illinois, December 16 to 17, 20113 events
- Winter Storm in Alaska, December 16 to 17, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358359.